You are here:

Thyroid Problems/hyperthyroid symptoms worse after rai


QUESTION: Dear Dr. Kulkarni, my mom has graves disease, she tried methimazole for a year, and just had radioactive iodine 3 1/2 weeks ago, but her hyperthyroid symptoms are worse and she feels bad.  she stopped her methimazole 7 days before the radioactive iodine.  we are getting so sad and scared that it is not working, we had so much hope that it would work, she has really suffered since first diagnosed. she got 14.8 mci- is this normal to not be feeling better at all yet?

ANSWER: Hello Paige,
Warm welcome to You!
First of all in these kind of cases we need to know what is causing her graves disease. Is the hypersecretion of thyroid hormone because of thyroid adenoma or pitutary adenoma(kind of a tumor)or some times there can be other causes as well. Has your doctor told you what is causing her graves disease? What else medication is she taking except antithyroid medicines? Whats her age? If her problem is due to thyroid tumor then she can get thyroidectomy. What all symptoms are bothering her? Please reply to my questions.

Take care. Have a great day. Bye.

---------- FOLLOW-UP ----------

QUESTION: Dear Dr. Kulkarni, Thank you so much for your response.  the doctor said her whole thyroid gland is overactive, I think her pituitary is ok she also takes metoprolol and Xanax and she is 71.  her symptoms are she is really shaky feeling and she gets this funny feeling in her head, it feels real "tight" she'll say and she feels lightheaded and headachy, and her pulse and blood pressure go up.  the feeling in her head really bothers her and makes her feel bad, she can't do her daily activities like she wants..she gets short of breath a little, feels like crying a lot, can't sleep.  she used to feel her heart pounding hard and fast and hear her pulse in her head, but that is better on the beta blocker.  she feels really shaky

Hello Paige,
Nice to see you again!
I think its related to the anxiety problem. As you told she is taking Xanax, this medication is used for treating anxiety problems. Let her continue this. But my recommendation is repeat the thyroid hormone tests and if the anti-thyroid medications are unable to control the hyperactive thyroid gland, then let her go for thyroidectomy. They may do ultrasound scanning and FNAC before the thyroidectomy. So I think either thyroid is not under control or she is going through an episode of anxiety.

If you have any doubts you can contact me always.

Take care. Bye.

Thyroid Problems

All Answers

Answers by Expert:

Ask Experts


Dr.Shrinidhi Kulkarni


Dont hesitate to ask your health related queries. 24 X 7 ready to provide solutions to your health concerns. All questions are welcome ! Speciallly Endocrinology.


Working as a Doctor in Primary Health care Centre.

KIMS, Bangalore

MBBS, Intership in Internal Medicine

©2016 All rights reserved.